Medical questions & health advice by board certified doctors
"Can low potassium levels cause skin problems?"
My doctor told me that my potassium levels are low from a blood test I had done. I went to the doctor because of skin eruptions that are happening all over the place. Does my low potassium level cause my skin problems? Should I just start taking a multivitamin everyday?
It is pretty unlikely that your low potassium levels are related to your skin problem. Potassium is an important mineral which is found in the blood stream, and it is involved in regulating the normal function of muscles cells and other components of the body. When potassium levels are very low, symptoms can include profound fatigue, heart rhythm abnormalities, and severe muscles aches and pains. Most of the time, low potassium levels are caused by diuretics, which are medications that are taken to remove fluids from the body. Low potassium can also be caused by fad diets, heavy exercise, dehydration, and vomiting and diarrhea. Rarely, low potassium levels are related to an internal medical problem, such as an imbalance in certain steroid hormones. I would talk to your doctor about what they think the low potassium levels signify. If the level is just a little low, this probably means nothing. If they are significantly low, your doctor will want to investigate why and help correct the cause. Also, you should ask your doctor about what they think is going on with your skin. As I said, it is unlikely that the skin eruptions are related to your low potassium levels.
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.